Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Had protected sex. Now have flu like symptoms, fever, aches. Could it be acute retroviral syndrome?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
Good morning;
About two weeks ago I had protected sex for the first time with a man I'm newly dating. We used a condom but he didn't come. Now, I am experiencing flu-like symptoms (fever, aches, etc) but I also live with a roommate who was recently sick. Since he didn't come and we used a condom, should I be worried about acute retroviral syndrome here?
Also, I am not experiencing a rash or swollen lymph nodes. Just a low-grade fever and some joint pain/headache.

Posted Tue, 22 May 2012 in HIV and AIDS
Answered by Dr. Sudarshan 5 hours later
Thanks for writing in.
I do understand your concern.
The symptoms you are experiencing are unlikely to be that of Acute Retroviral syndrome. Since it has been only 2 weeks ,it is very less likely to be HIV.
Seroconversion illnesss ( which occurs when the body starts developing antibodies to HIV) of HIV is characterized by Fever, ,joint pain , lymphadenopathy and a reddish rash on skin. This takes place after 3 to 5 weeks of viral entry into body.
Further, since you had used a condom, the chances of getting HIV are negligible. However, if you want to be absolutely sure, you can get a HIV ELISA test done after a week, The test would be negative ( in the rare possibility that you contracted the virus) if it is done now.
I think that you have symptoms of some minor flu ( viral fever) and I think Tablet Paracetamol ( Tablet Tylenol) 400 mg taken as and when required (upto 4 tablet daily) will help a lot. If the pain does not go away, you can take Tablet Motrin 600 mg 1 tablet as and when required ( upto 4 tablets daily)
In addition, take some rest and plenty of fluids. Everything should be alright in a week's time.
If you have any further queries, I will be happy to answer them.
Wishing you a speedy recovery.
Dr Sudarshan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor